Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 47, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2010, 11:53 AM CDT for McLean County, Mountrail County, Ward County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2010, 11:53 AM CDT (16:53 UTC)
- Expired
- May 27, 2010, 12:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McLean County, ND, Mountrail County, ND, Ward County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:37 AM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, May 27, 3:37 AM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 337 AM CDT THU MAY 27 2010 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT WILL ISSUE A WIND ADVISORY FOR SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA TODAY. STRONG SOUTHERLY WINDS WILL DEVELOP AS DAYTIME HEATING LINKS THE SURFACE WINDS TO MUCH STRONGER WINDS ALOFT. THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM. ANOTHER UPPER LEVEL LOW IS MOVING INTO THE WEST CAUSING A SURFACE LOW TO DEVELOP ON THE LEE OF THE ROCKIES. AS THE UPPER LEVEL LOW MOVES EAST THE SURFACE LOW WILL MOVE ACROSS THE PLAINS. THIS WILL BE A SLOW PROCESS AND WILL INDUCE YET ANOTHER ROUND OF THUNDERSTORMS THROUGH SATURDAY. THE SHOWERS AND THUNDERSTORMS OCCURRING THIS MORNING WILL MOVE NORTH INTO CANADA BY EARLY AFTERNOON. SOUTHERLY LOW LEVEL FLOW WILL PUSH WARM AIR INTO THE FORECAST AREA WITH RISING DEWPOINTS AND AFTERNOON TEMPERATURES IN THE MID 70S TO LOWER 80S. BY LATE AFTERNOON A WARM FRONT SHOULD STRETCH ALONG THE NORTHERN COUNTIES WITH THE BEST CHANCE OF THUNDERSTORMS ALONG AND NORTH OF THE FRONT. THE FRONT SHOULD MOVE INTO CANADA BY FRIDAY MORNING...BUT THE SURFACE LOW WILL MOVE INTO SOUTHWEST NORTH DAKOTA THEN BECOME ELONGATED AS IT SLIDES EAST. CONVECTION IS LIKELY ALONG THIS BOUNDARY. HIGH CAPES AND STRONG SHEAR THROUGH FRIDAY NIGHT LEADING TO A POTENTIAL FOR SEVERE THUNDERSTORMS. TEMPERATURES WILL BE WARM AGAIN ON FRIDAY...BUT WILL BE MUCH COOLER IN THE WEST ON SATURDAY. THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY...BUT AS THE LOW MOVES EAST THE BEST CAPE AND SHEAR WILL MOVE EAST OF THE FORECAST AREA ENDING THE POTENTIAL FOR SEVERE WEATHER. .LONG TERM...SUNDAY THROUGH WEDNESDAY... MODELS DIFFER QUITE A BIT IN THE DETAILS DURING THE EXTENDED PERIOD...BUT ARE FAIRLY CONSISTENT WITH THE GENERAL PATTERN. OVERALL...EXPECT A NORTHWARD SHIFT OF THE MAIN BELT OF WESTERLIES...AS THE SUBTROPICAL RIDGE BEGINS TO BUILD IN ALONG THE SOUTHERN CONUS. THIS PLACES THE MAJOR STORM TRACK RIGHT OVER THE NORTHERN PLAINS...KEEPING THE FORECAST AREA UNDER THE GUN FOR THE FORESEEABLE FUTURE. SUNDAY BEGINS WITH ANOTHER SHORTWAVE PASSING OVER THE NORTHERN PLAINS. ALONG WITH A DECENT CHANCE OF RAIN AND SOME SCATTERED THUNDERSTORMS...EXPECT WIND MAY BE A CONCERN AS THE PRESSURE GRADIENT TIGHTENS BEHIND THE SURFACE LOW. THE SYSTEM SHOULD EXIT THE STATE BY MONDAY...ALLOWING FOR WEAK RIDGING TO BUILD INTO THE REGION. THE LATEST RUNS OF THE ECMWF AND GFS SWEEP ANOTHER SHORTWAVE AND ASSOCIATED SURFACE SYSTEM THROUGH THE STATE TUESDAY NIGHT AND WEDNESDAY. EXPECT RATHER STRONG CAA SUNDAY WITH COLDER TEMPERATURES...FOLLOWED BY A GRADUAL WARMING TREND...BACK TO NEAR NORMAL BY WEDNESDAY. .AVIATION... A FRONTAL BOUNDARY CROSSING THE STATE HAS RESULTED IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MY WESTERN COUNTIES...INCLUDING KDIK...KISN...AND KMOT. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE TERM AT KISN...AND TO A LESSER EXTENT KMOT...AS THE BOUNDARY STALLS OUT IN THE NORTHWEST AND INSTABILITY THERE REMAINS SUFFICIENT TO PRODUCE CONVECTION. EXPECT MVFR CONDITIONS WITHIN AREAS OF RAIN...AS WELL AS IN THE WEST NEAR THE BOUNDARY AS LOW LEVEL MOISTURE REMAINS ABUNDANT. OTHERWISE...VFR SHOULD PREVAIL WITH EASTERLY WINDS OF 15 TO 25 KNOTS DURING THE DAY...AND 5 TO 10 KNOTS DURING THE OVERNIGHT HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ031>033-040>045. && SHORT TERM...TSW LONG TERM/AVIATION...BPN/RK
Hazardous weather outlook, May 27, 4:52 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 452 AM CDT THU MAY 27 2010 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-281000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 452 AM CDT THU MAY 27 2010 /352 AM MDT THU MAY 27 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE NORTH ACROSS THE AREA THIS MORNING. THERE WILL BE A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...THIS AFTERNOON AND TONIGHT. HIGH CAPE AND GOOD WIND SHEAR CAN BE EXPECTED THIS AFTERNOON. IF THUNDERSTORMS DEVELOP THEY WILL LIKELY DEVELOP ALONG OR NORTH OF A WARM FRONT THAT SHOULD MOVE INTO NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS...POSSIBLY SEVERE DUE TO HIGH CAPE AND STRONG SHEAR...ARE EXPECTED FRIDAY AND SATURDAY AS THE SURFACE LOW IN MONTANA ELONGATES AND MOVES SLOWLY EAST ACROSS THE DAKOTAS. THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY...TUESDAY...AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040>045-281000- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 452 AM CDT THU MAY 27 2010 /352 AM MDT THU MAY 27 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED FOR SOUTH WINDS AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH. THERE WILL BE A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE DUE TO HIGH CAPE AND STRONG WIND SHEAR...THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS...POSSIBLY SEVERE DUE TO HIGH CAPE AND STRONG SHEAR...ARE EXPECTED FRIDAY AND SATURDAY AS THE SURFACE LOW IN MONTANA ELONGATES AND MOVES SLOWLY EAST ACROSS THE DAKOTAS. THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY...TUESDAY...AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 27, 7:45 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 745 AM CDT THU MAY 27 2010 NDZ010-011-018-019-021-271345- DUNN-MCLEAN-MERCER-MOUNTRAIL-WARD- 745 AM CDT THU MAY 27 2010 AT 742 AM CDT...642 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN MOUNTRAIL COUNTY TO WEST CENTRAL MCLEAN COUNTY TO EXTREME EAST CENTRAL DUNN COUNTY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO DIME SIZE...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... GOLDEN VALLEY BY 655 AM MDT... ROSEGLEN BY 805 AM CDT... MAKOTI AND ZAP BY 710 AM MDT... RYDER BY 825 AM CDT... DES LACS AND DOUGLAS BY 840 AM CDT... MINOT AND BURLINGTON BY 845 AM CDT... HOURLY RAINFALL AMOUNTS UP TO THREE QUARTERS OF AN INCH ARE POSSIBLE. MOTORISTS SHOULD BE PREPARED FOR MINOR STREET FLOODING AND PONDING WATER ON ROADS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
Special weather statement, May 27, 8:48 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 848 AM CDT THU MAY 27 2010 NDZ010-011-021-271500- MCLEAN-MOUNTRAIL-WARD- 848 AM CDT THU MAY 27 2010 ...SPECIAL WEATHER STATEMENT... AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MINOT TO 21 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 35 MPH. CONTINUOUS LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THROUGH 10 AM CDT...HEAVY RAIN FROM THESE STORMS MAY CAUSE STREET FLOODING IN THE TOWN OF MINOT. STAY AWAY FROM UNDERPASSES THAT MAY FLOOD. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ABELING
Local storm report, May 27, 11:14 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1114 AM CDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLASH FLOOD MINOT 48.23N 101.30W
05/27/2010 WARD ND BROADCAST MEDIA
UNDERPASSES IN MINOT FLOODED...ALMOST 2 INCHES OF RAIN.
&&
LLPSpecial weather statement, May 27, 11:45 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1145 AM CDT THU MAY 27 2010 NDZ010-011-021-271745- MCLEAN-MOUNTRAIL-WARD- 1145 AM CDT THU MAY 27 2010 ...SPECIAL WEATHER STATEMENT... AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL MCLEAN COUNTY...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROSEGLEN BY 1150 AM CDT... RYDER BY 1205 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:33 AM CDT | Wind Advisory | BIS | Adams, Billings, Bowman, Golden Valley, Grant, Hettinger and 2 more | 14 hr |
| May 27, 8:13 AM CDT | Areal Flood Advisory | BIS | McLean, Mountrail, Ward | 3 hr |
| May 27, 9:16 AM CDT | Flash Flood Warning | BIS | McHenry, Ward | 3 hr |
| May 27, 12:31 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 44 min |
| May 27, 12:57 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 48 min |
| May 27, 1:33 PM CDT | Flash Flood Warning | BIS | Bottineau, Renville | 3 hr |
| May 27, 4:27 PM CDT | Flash Flood Watch | BIS | Bottineau, Burke, Dickey, Divide, Emmons, Golden Valley and 11 more | 60 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.